Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 239, NWS Denver/Boulder, CO

August 21, 2019Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2019, 7:39 PM MDT for Douglas County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 7:39 PM MDT (01:39 UTC)
Expired
Aug 21, 2019, 8:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:47 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1807 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1807 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS55 KBOU 220139
SVRBOU
COC035-220230-
/O.NEW.KBOU.SV.W.0239.190822T0139Z-190822T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
739 PM MDT Wed Aug 21 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Douglas County in northeastern Colorado...

* Until 830 PM MDT.

* At 739 PM MDT, a severe thunderstorm was located near Sedalia, or
  23 miles south of Denver, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Castle Rock, southwestern Parker, Sedalia, Castle Pines and
  Louviers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3940 10503 3948 10501 3949 10480 3932 10479
TIME...MOT...LOC 0139Z 273DEG 11KT 3941 10492 

HAIL...1.00IN
WIND...<50MPH
 
$$

BARJENBRUCH
2 follow-up statements
706 
WWUS55 KBOU 220205
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
805 PM MDT Wed Aug 21 2019

COC035-220230-
/O.CON.KBOU.SV.W.0239.000000T0000Z-190822T0230Z/
Douglas CO-
805 PM MDT Wed Aug 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTH CENTRAL DOUGLAS COUNTY...

At 805 PM MDT, a severe thunderstorm was located over Louviers, or 18
miles south of Denver, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Sedalia, Louviers and southwestern Castle Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 10502 3948 10501 3949 10490 3941 10488
TIME...MOT...LOC 0205Z 279DEG 11KT 3947 10501 

HAIL...1.00IN
WIND...<50MPH
 
$$

BARJENBRUCH
521 
WWUS55 KBOU 220220
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
820 PM MDT Wed Aug 21 2019

COC035-220230-
/O.EXP.KBOU.SV.W.0239.000000T0000Z-190822T0230Z/
Douglas CO-
820 PM MDT Wed Aug 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3942 10502 3948 10501 3949 10490 3941 10488
TIME...MOT...LOC 0220Z 273DEG 11KT 3940 10487 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:42 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 2:42 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 21 2019

East winds around a large surface high over the Great Lakes will
help keep low level moisture across northeast Colorado. Dew points
are expected to stay in the mid to upper 50s with precipitable
water values around an inch. With surface temperatures in mid 80s,
surface based CAPEs are 1500-2500 J/kg. The 12Z sounding at DNR
and AMDAR soundings show a strong cap around 650mb. Storms are
expected to continue to form over the mountains and foothills
where they should be able to bust through the cap. Storms are then
expected to slowly track east-southeast. Models indicate storms
will have a tough time surviving north of I-70 and east of line
from Akron to Limon because of the cap. Lowered PoPs over the
northeast corner, but kept 40-60 PoPs for the Front Range and near
by plains. Some of the storms should be strong to severe with
hail, strong winds, and very heavy rain. Convection is expected to
end by 06Z as the airmass stabilizes.

On Thursday, an upper level trough will move into the Northern
Rockies. This will turn flow aloft southwesterly and bring drier
air to the mountains. There may be enough lift to produce a few
week showers and storms over the mountains. Models show an area of
convergence somewhere along the Front Range to the near by
plains. This should help trigger storms. ML CAPE climbs to
1500-3000 J/kg over the Front Range and eastern plains Thursday
afternoon. Southeast winds will be stronger over the plains and
result in better shear. This should lead to a few of the storms to
be strong to severe with large hail, damaging winds, and heavy
rain. Temperatures are expected to be slightly warmer with highs
in the mid to upper 80s across northeast Colorado.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 21 2019

Further disorganization and weakening of the summer subtropical
ridge will take place over the weekend as the supply of mid and
upper level moisture to the Rockies essentially gets shut off by
dry northwesterly flow aloft. Hot and dry conditions are expected
for the weekend and into early next week ahead of potentially much
cooler temps for NE Colorado for the middle to latter portion of
next week. Potential critical fire weather concerns may exist for
Sunday and Monday.

Starting with Thursday evening, the weak ridge axis over the
state Thursday will flatten into early Friday as a Pacific short
wave trough treks over the northern US Rockies along the US/Canada
border. This will leave the state under drier, moderate westerly
zonal flow aloft. This trough will send southward the first of
three cooler surges to northeast Colorado in the extended period.
By midday Friday this cool front, associated with the northern
trough, will enter the northeast plains. At this time the front
looks nothing more than a strong northerly wind shift while aiding
to keeping temps slightly cooler in the 80s across the lower
elevations. Would also expect a lower cloud deck to develop over
the plains for late Friday night into early Saturday under stable
west-northwestly flow aloft. For Saturday, with dry conditions in
the mid and upper levels, this cooler morning airmass should be a
stabilizing feature for much of the day, however temps will
quickly rebound back into the 90s as the boundary layer mixes with
dry and warm mid-level temps by midday.

Heading into Sunday, as the upper trough which brought the cooler
surge moves across the northern US plains states, slight
strengthening of the upper ridge develops over the entire western
US in it's wake. This will allow for moderate to strong dry
northwestly flow aloft to dominate the state. This should bring a
hint of a dry, blue-sky, Septemberlike day to the region Sunday.
This ridge should also fend off any northerly advection of
tropical moisture out of the Baja region from Tropical Depressing
TEN-E which is projected to move northwestward well off the Baja
coast. Will need to monitor potential critical fire weather
concerns for Sunday as low RHs and potentially stronger
northwestly winds are likely, especially across the mountains and
foothills.

As moderate northwest flow dominates the Rockies, another weak
impulse of energy rides southeastward across the northern US
plains states behind a closed upper low over southern Manitoba.
This will force another slightly cooler wind shift onto NE CO late
Monday into early Tuesday. With the dry ridge continuing to
dominate the Rockies, will keep PoPs in the isolated category with
gusty afternoon storms Tuesday. Any critical fire weather
concerns on Sunday will also be there for Monday as potential dry
and gusty conditions may be present ahead of this late Monday,
early Tuesday surge, especially over the higher terrain.

With a dominant deep upper trough projected to hold over SE
Canada into mid-week, the third and coolest surge of the extended
spreads onto the high plains, including eastern CO, late Tuesday
into early Wednesday. This surge, forced southward from strong
northwesterly flow aloft over southern Canada and the northern
US, may bring daytime highs down into the 70s for Wednesday along
with the potential for higher PoPs. This is far off in time, but
if this upper pattern over N America materializes, the potential
for cooler temps across the northern states and high plains states
may increase for this mid to late next week timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 221 PM MDT Wed Aug 21 2019

Scattered thunderstorms are expected to form over the foothills
this afternoon and spread east through the early evening hours.
Best chance for DEN to see thunderstorms will be 00Z to 04Z. For
KBJC and KAPA the best chance will be slightly sooner 23Z to 03Z.
Large hail, winds to 50 knots, and heavy rainfall will accompany
the stronger storms.

Easterly winds are expected to continue through 00Z with gusts up
to 20 knots. Outflow winds from nearby thunderstorms will produce
a wind shift or two at the Denver airports. Once convection ends
this evening, winds will settle at a southerly drainage direction
at KAPA and KDEN. Low clouds are expected to form over eastern
Colorado with ceilings of 1000-3000 feet. There is a slight chance
these low clouds make it far enough west to impact KDEN.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 21 2019

Elevated fire danger conditions may materialize for Sunday and
Monday. Dry and stable conditions under moderate northwesterly
flow aloft are expected in this timeframe. At his time, the main
areas set for potential critical fire conditions would be the
mountains, high parks and eastern foothills as afternoon winds
over 25 mph combined with low relative humidities may develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
FIRE WEATHER...Fredin
Hazardous weather outlook, Aug 21, 9:47 AM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
947 AM MDT Wed Aug 21 2019

COZ030>051-221600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
947 AM MDT Wed Aug 21 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the Front
Range Foothills by early afternoon and spread onto the plains
through the afternoon and evening. A few of the storms are
expected to become severe with golf ball size hail and 60 mph
winds. Very heavy rain will also be possible with the stronger
storms and may cause flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered late day showers and thunderstorms are
expected mainly from the Continental Divide eastward on Thursday.
Only isolated late day shower and thunderstorm coverage is
expected on Friday. Saturday and Sunday look to be hot and dry.
Isolated late day showers and gusty thunderstorms will return on
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

In the hours before

Local storm report, Aug 21, 6:47 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 SW AURORA             39.67N 104.85W
08/21/2019  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Aug 21, 6:48 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 N GENESEE             39.70N 105.28W
08/21/2019  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&
Local storm report, Aug 21, 6:53 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
653 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 SW AURORA             39.67N 104.85W
08/21/2019  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0645 PM     HAIL             3 SE DENVER             39.72N 104.95W
08/21/2019  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0641 PM     HAIL             1 N GENESEE             39.70N 105.28W
08/21/2019  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&
Local storm report, Aug 21, 7:02 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HEAVY RAIN       3 S DENVER              39.70N 104.99W
08/21/2019  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

            OVER 1 INCH OF RAIN IN ONE HOUR.

0646 PM     HAIL             3 SW AURORA             39.67N 104.85W
08/21/2019  E0.88 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0645 PM     HAIL             3 SE DENVER             39.72N 104.95W
08/21/2019  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0641 PM     HAIL             1 N GENESEE             39.70N 105.28W
08/21/2019  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:03 PM MDTSevere Thunderstorm WarningBOUDenver42 min
Aug 21, 6:22 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Jefferson113 min
Aug 21, 6:34 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver41 min
Aug 21, 6:40 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Denver, Jefferson2 hr
Aug 21, 8:19 PM MDTAreal Flood AdvisoryBOUDouglas116 min
Aug 22, 3:23 PM MDTSpecial Weather StatementBOUAdams22 min
Aug 22, 3:40 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Aug 22, 3:58 PM MDTSpecial Weather StatementBOUWeld47 min
Aug 22, 4:04 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Aug 22, 4:19 PM MDTSevere Thunderstorm WarningBOUWeld41 min
Aug 22, 4:43 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 22, 4:45 PM MDTSpecial Weather StatementBOUMorgan45 min
Aug 22, 5:28 PM MDTSevere Thunderstorm WarningBOULogan, Weld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.